Risk, complications and adverse reactions

Chapter 8


Risk, complications and adverse reactions



Learning outcomes


At the end of this chapter, the practitioner will be able to:


imageIdentify the key risks and complications related to intravenous therapy


imageRecognise the implications for clinical practice.


Introduction


There are numerous risks and complications identified with intravenous (IV) therapy. The key risks and complications are identified below so that you are aware of what to do in the event of a problem.


Anaphylaxis


Anaphylaxis is an immediate systemic hypersensitivity reaction caused by an immunological release of mediators from mast cells and basophils (Ingram & Lavery 2005). It can have life-threatening consequences for an individual. The causative factors of anaphylaxis include medicines, foods, insect stings, and latex and radio-contrast media. Anaphylaxis is often predictable, so it is important to identify how to decrease risks (Ingram & Lavery 2005), and consider factors such as:


imagePatient history


imageThe route of IV therapy administration, and the rate at which medication/fluid is administered


imageAny known allergies or previous history of anaphylaxis


imageAny medication contraindications, if there is a known history of anaphylaxis. This requires a good level of medication knowledge.


Reactions due to anaphylaxis range from a mild skin reaction to cardiovascular collapse. The actions required depend on the severity of the symptoms present.



Points for your practice


If anaphylaxis is suspected, take the following actions:


imageDiscontinue the medicine immediately


imageSummon emergency help and assistance


imageAdminister oxygen, IV fluids and adrenaline


imageCheck airway, breathing, circulation (ABC)


imageStart cardiopulmonary resuscitation (CPR) if there is no pulse present


imageMonitor vital signs, ECG and oxygen saturations.


If the patient is conscious, the healthcare practitioner will need to provide reassurance, communicate effectively and provide information and education. Drain and Volcheck (2001) recommend that observation is required for a minimum of 2 hours, and in severe cases up to 24 hours.


Speed shock


Speed shock is a systemic reaction that occurs when a substance foreign to the body is introduced rapidly (Weinstein & Hagle 2014). It is a particular hazard when administering medication using a peripheral venous access device (PVAD) or a bolus method of administration. To avoid speed shock, the practitioner must ensure that the IV fluid or medication is administered at the prescribed rate. When flushing a PVAD, a ‘push pause’ method should be used (an alternating stop start technique) (Ingram & Lavery 2005). The use of an infusion device is also recommended – to regulate the fluid flow into the circulatory system.


Circulatory overload


Circulatory overload occurs when a volume of IV fluid is given too rapidly. Venous pressure increases and creates the potential for cardiac dilution and pulmonary oedema (Dougherty 2002). Circulatory overload can result in congestive cardiac failure, shock and cardiac arrest. Particular groups at risk include the elderly, those with already impaired cardiac or renal function and children. To avoid circulatory overload, the use of infusion devices is recommended to ensure that the infusion is delivered at the prescribed rate. A sound knowledge of the medication and the rate of administration is also crucial to ensure safe practice.


Free flow


Free flow is the uncontrolled flow of fluid from an IV bag or syringe. Free flow can occur with all types of infusions, and it is potentially dangerous because it can cause overdose of medication or over-infusion of fluid. The most common example of free flow occurring is when a practitioner has left the roller clamp open on the infusion line, or they have forgotten to close the clamp when removing the infusion set from a pump. When opening the door of an infusion device, the roller clamp must be closed – or the device will free flow.


It is also possible to get free flow from a syringe infusion device – in two ways (see Chapter 7, p. 66).


Infection


Staphylococcus epidermidis is a type of skin-based bacteria that can enter the circulatory system through the access device insertion site. Other bacteria (such as Staphylococcus aureus, Candida species and Enterococci) can be introduced through contaminated infusion fluid (McCallum 2012), causing systemic bacteraemia. Once micro-organisms are introduced into contaminated infusion fluid, they collect and grow on both living and inert substances. This is known as a biofilm. If the biofilm fragments dislodge and enter the patient’s circulatory system, this can cause bacteraemia or sepsis, which can have potentially devastating consequences for the patient. Sepsis can compromise the patient’s quality of life, or even be fatal, as well as increasing healthcare costs, due to a more prolonged hospital stay


Fungaemia is the presence of fungi or yeasts in the blood. The most common type is caused by Candida species. It is most commonly seen in immunosuppressed patients with severe neutropenia, cancer patients, or patients with IV devices. Symptoms can range from mild to extreme and are similar to flu-like symptoms. Other symptoms may include pain, acute confusion, infections and chronic fatigue. Skin infections can include persistent or non-healing wounds and lesions, sweating, itching and unusual discharge or drainage. It is often difficult to diagnose fungaemia because routine blood cultures often have a poor sensitivity


Infections resulting from IV therapy can cover a wide range of symptoms from a minor irritation at the site (local infection) to increased morbidity and mortality (Ingram & Lavery 2005). Infections can be divided into two main groups – exogenous and endogenous. Exogenous infections occur when micro-organisms exist and originate outside the patient’s body. A typical example of an exogenous infection is one that is created due to cross-contamination from the healthcare practitioner or equipment used (Ingram & Lavery 2005). Both types of infections can occur through intrinsic or extrinsic contamination. Intrinsic sources of infection are present in equipment or the medication prior to use (e.g. when packaging has been damaged). Extrinsic infection is introduced during use (e.g. bottle or bag changes, when adding to infusion fluid).



Points for your practice


What are the signs and symptoms of local and systemic infection?


Signs and symptoms are erythema (reddening of the skin), swelling, pus, warmth to the area and pain, ranging to fever, malaise, tachycardia, hypotension, shock and death if the infection spreads systemically. Infection prevention needs to be an integral part of the healthcare practitioner’s role, and it is essential that good handwashing practice and a strict aseptic technique is adhered to when dealing with an IV device, as this significantly reduces the risk of extrinsic infection.

Mar 25, 2020 | Posted by in NURSING | Comments Off on Risk, complications and adverse reactions
Premium Wordpress Themes by UFO Themes